What is Niacin?
Niacin is a nutrient that a body requires for optimum functioning. It should be received in its recommended dosage because a high level of niacin in the body can have toxic effects [1, 2].
The vitamin niacin is also known as vitamin B3 or nicotinic acid. It is a water-soluble essential vitamin that is usually found in multivitamins or vitamin B preparations. The amount that is available in these supplements is near the recommended dosage .
Niacin is essential for the creation of stress-related and sex hormones by the adrenal gland. It is also known to aid in the circulation and some evidence is present about its role in the suppression of inflammation . A deficiency in the level of niacin may cause a condition known as pellagra. This condition is characterized by dementia, dermatitis, diarrhea. If this deficiency is left untreated, it can be fatal to the patient .
Dosage Recommended for Niacin
What is Niacin Toxicity?
The recommended dosage of niacin is about 14-16 mg in adults and this can be achieved through the consumption of a balanced diet and vitamin supplementation. A high dose of niacin may be used to increase the amount of high-density lipoproteins (HDL) and decrease the amount of low-density lipoprotein (LDL).
This will lower the possibility of a cardiovascular event in high-risk individuals. For this purpose, niacin is given to patients in the range of about 1000-6000 mg every day . Research suggest that the intake of more than 500mg of niacin every day may lead to hepatotoxicity. The mechanism of this is possibly due to the nicotinic acid receptors getting overwhelmed by the high serum level of niacin. This reaction may cause damage to the liver and produce the toxic symptoms [1, 2].
Signs & Symptoms
Prolonged intake of high levels of niacin may cause severe hepatotoxic symptoms. Some of the symptoms that may present include pruritus or itching, vomiting, jaundice, nausea, and fatigue. The serum aminotransferase level may also increase although its level may decrease rapidly once the dosage of niacin being taken is lowered or completely discontinued.
These symptoms may mimic those of an acute liver necrosis. Clinical imaging may show that the liver has areas of hypodensity due to focal fatty infiltration. Performing a liver biopsy may reveal some centrilobular necrosis with an accompanying mild liver inflammation [1, 2].
Patients who take niacin may also appear flushed due to the involvement of prostaglandin. This is more frequent to those who are taking the immediate-release preparation of niacin. Flushing may intensify after some aerobic activity, exposure to the sun, ingestion of alcohol and eating spicy foods .
The occurrence of liver toxicity associated with niacin intake is more common with the sustained release formulation of the drug. A majority of these cases are mild and usually resolve once the intake of the drug has been stopped. However, there are cases wherein the injury develops into liver failure that may be fatal or would require an emergency transplantation of the liver.
The symptoms typically disappear after a few days of stopping niacin intake although the elevation in serum aminotransferase level may require several weeks before it returns to the normal level. Taking the same form of the drug may lead to a rapid recurrence and should be avoided. If niacin intake is required, it should be restarted with another formulation with a lower dose [1, 2].
The toxicity of niacin can be prevented by following the recommended daily intake of this vitamin. A physician should be consulted before taking any food supplements. Those who take niacin for their LDL should be monitored for any symptoms of liver toxicity in order to receive the appropriate treatment immediately [1, 2, 3, 4].
The intake of niacin is safe as long as it is taken within the recommended level. You can share your thoughts about the dangers of niacin toxicity in the comment section.
- National Institute of Health. (2014, February 2). Niacin. Retrieved from Clinical and Research Information on Drug-Induced Liver Injury: https://livertox.nih.gov/Niacin.htm
- Johnson, L. E. (2016, September). Niacin. Retrieved from Merck Sharp & Dohme Manual Professional Version: http://www.msdmanuals.com/en-nz/professional/nutritional-disorders/vitamin-deficiency,-dependency,-and-toxicity/niacin
- Ehrlich, S. D. (2015, August 6). Vitamin B3 (Niacin). Retrieved from University of Maryland Medical Center: http://umm.edu/health/medical/altmed/supplement/vitamin-b3-niacin
- Ngan, V. (2016). Pellagra. Retrieved from DermNet New Zealand: http://www.dermnetnz.org/topics/pellagra/
- Niacin Overdose – Amount, Symptoms, Treatment, Side Effects
- Vitamin B Overdose – Symptoms, Dosage, Effects
- Liver Toxicity
- Methotrexate Toxicity
- Vitamin D Overdose – Dosage, Symptoms, Effects and Treatment
- Dilantin Toxicity
- Coumadin Toxicity
- Magnesium Sulfate Toxicity
- Vitamin C Overdose
- Tacrolimus Toxicity